Author: Sandy Brundage (OSU Medical Student Class of 2019) // Editor: Michael Barrie (OSU EM Assistant Professor)
A 56-year old woman presented to the ED for acute onset of shortness of breath with unilateral left leg swelling. PMH significant for a total knee replacement five days ago. Current medications include aspirin, lisinopril, metformin, labetalol and enoxaparin. CBC comes back with a platelet count of 30,000. Upon reviewing her chart, you notice that her platelet count prior to the surgery was 250,000. A lower extremity doppler confirms an acute deep venous thrombosis.
What is contributing to the development of thrombosis despite her medications and thrombocytopenia?
Author: Nisha Crouser, MS4 // Editor: Michael Barrie, OSU EM Attending
One of the first questions Emergency Medicine physicians have to ask themselves is “Do I think this patient is sick or not sick?” A simple question, that takes years of practice and experience to answer. Once a patient is deemed “sick” the questions to follow become more difficult, “How sick?” “What should we do next?” The following case presentation helps elucidate some of the difficulties faced in the ED when sick patients arrive and how to act on the dangerous diagnosis of septic shock.
A 58-year-old patient with several past medical problems including hypertension, hyperlipidemia, and heart disease; presents to the ED with a fever and back pain. Upon arrival the patient is a diaphoretic and ill-appearing obese female who is able to follow commands and answer a few questions. It is difficult to obtain a history from the patient and there is no family present to contribute any information. She is tachycardic and hypotensive when placed on the monitor. Given these vitals in combination with her fever, a Septic Shock alert is initiated. The ED is very busy and there is another severely ill patient that the physician is also covering. Several tests are ordered and fluids are started, there is no obvious source of infection. Over the course of the next half an hour, the internal medicine doctors lay eyes on the patient who has now become more unresponsive. As another half an hour goes by, the patient’s skin become extremely mottled and blue. Her oxygen saturation and blood pressure drop precipitously and she goes into asystole.
Dr. Kaide’s Airway “tip of the month”
There was this hypothetical patient…who was being intubated. As soon as the patient was paralyzed dark blood came pouring out into the mouth from an upper GI bleed. The resident immediately suctioned a continuous flow of blood from the airway. She could not see any airway structures because of the bleeding. Now what?
Authors: Kenneth Akapo, OSU MS4 // Dr. Michael Barrie, OSU EM Attending
A 24 year old female with history of sickle cell disease presents with a 6 hours history of widespread pain. The pain is in her lower back but also present within the lower and upper extremities. She also endorses mild shortness of breath although she attributes this to her pain episode. She mentions being seen a week ago due to a similar episode during which she also had new onset headaches associated with blurry vision. During that episode, CT scan was unremarkable. During the current encounter, there was low concern for ischemic stroke. The headaches have persisted until now, however, she no longer endorses changes in vision. She also denies any other focal neurologic symptoms.
Upon initial examination, the patient appeared to be in mild distress. She was mentating well and exhibited no focal neurologic symptoms. She was diffusely tender to palpation although she seemed to exhibit more pain when palpating the lower extremities and back. Breath sounds were clear to auscultation bilaterally, and cardiovascular exam was normal.
Before presenting the case to the senior resident, you consider your differential diagnosis – sickle cell pain crisis, acute chest syndrome (ACS), ischemic stroke, acute coronary syndrome (the other ACS), and heart failure among others.
But what findings would help support or refute a diagnosis of acute chest syndrome? And what is the plan to manage the initial diagnosis and treatment of possible acute chest syndrome?
By Josh Faucher, MD, JD // Edited by Michael Barrie, MD
A 24 year-old male presents to your rural ED’s fast-track area with purulent penile discharge and dysuria. These have been present for the past week, and he recently began intercourse with a new female sexual partner. They have not used barrier contraception. He denies hematuria, fevers, genital lesions, or other associated symptoms; his physical exam is within normal limits other than purulent penile discharge. Rapid urine testing is positive for Neisseria gonorrhea infection; the patient is treated empirically in the ED with one-time doses of ceftriaxone and azithromycin. He denies any other recent sexual partners. The patient’s sexual partner works full time but is uninsured, and in your rural area there are no local STD clinics that are easily accessible for partner follow-up. Your patient asks if he can have a prescription to conveniently treat possible infection in his female partner at home, saving the time and cost of an additional ED visit or delayed outpatient follow-up. Can you provide the sexual partner any treatment without seeing her directly as a patient?
By Michael Barrie, OSU EM Assistant Professor
A great emergency medicine study in this month’s JAMA: Friedman et. al “Naproxen with cyclobenzaprine, oxycodone/acetaminophen, or placebo for treating acute low back pain: A randomized clinical trial.” This was a randomized, double-blind controlled trial to see if adding narcotics or cyclobenzaprine to naprosyn helps improve symptoms in patients with lumbar back pain compared to those that received naprosyn plus placebo. They showed there was NO benefit.
Conclusions and Relevance Among patients with acute, nontraumatic, nonradicular LBP presenting to the ED, adding cyclobenzaprine or oxycodone/acetaminophen to naproxen alone did not improve functional outcomes or pain at 1-week follow-up. These findings do not support use of these additional medications in this setting.
Written by Michael Barrie @MikeBarrieMD, OSU EM Assistant Professor
It’s clear that when a patient presents with sudden onset of a rash, wheezing, vomiting and hypotension every emergency physician knows that epinephrine is life saving. But evidence is mounting against the routine administration of steroids in our patients with anaphylaxis.
Should we abandon corticosteroid administration in anaphlaxis? This month’s issue of Annals of Emergency starts that discussion with Grunau et al “Emergency Department Corticosteroid Use for Allergy or Anaphylaxis is Not Associated with Decreased Relapses.”